Alert archive / Florida / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 136, NWS Tallahassee, FL

May 12, 2021Franklin County, Liberty County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2021, 1:07 PM EDT for Franklin County, Liberty County, Wakulla County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2021, 1:07 PM EDT (17:07 UTC)
Expired
May 12, 2021, 1:45 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 8:14 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

709 
WUUS52 KTAE 121707
SVRTAE
FLC037-077-129-121745-
/O.NEW.KTAE.SV.W.0136.210512T1707Z-210512T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
107 PM EDT Wed May 12 2021

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wakulla County in Big Bend of Florida...
  Southeastern Liberty County in Big Bend of Florida...
  Northeastern Franklin County in Big Bend of Florida...

* Until 145 PM EDT.

* At 106 PM EDT, a severe thunderstorm was located 13 miles northwest
  of Carrabelle, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sopchoppy, Alligator Point, Morgan Place, Saint Teresa, Turkey
  Point, Bald Point, Panacea-Wakulla Airport, Mcintyre, Sanborn,
  Panacea, Owens Bridge, Medart, Buckhorn, Spring Creek, Lanark
  Village and Curtis Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2990 8493 3008 8495 3010 8432 2985 8430
      2984 8437
TIME...MOT...LOC 1706Z 268DEG 29KT 3000 8481 

HAIL...1.00IN
WIND...60MPH
 
$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:25 AM EDT, 6 hours 42 minutes earlier.

Area forecast discussion, May 12, 6:25 AM EDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
625 AM EDT Wed May 12 2021

.AVIATION...
[Through 12Z Thursday]

A range of restrictions at the terminals this morning in low cigs
and fog. Expect a brief rebound prior to SHRA/TSRA moving across
the terminals this afternoon/evening. A solid deck of low clouds
will move over the terminals after 00z with a cold front. Winds
W-SW today veering N-NE behind the front tonight at 5-10 knots.

&&

.PREV DISCUSSION [349 AM EDT]...

.NEAR TERM [Through Tonight]...

Patchy fog over portions of the area should lift around 8 AM ET.

The main concern today will be for renewed heavy showers and
thunderstorms with the potential for localized flash flooding
and isolated damaging wind gusts. A MCS over southern LA/MS
will continue east across the area today. Meanwhile, a cold
front moves slowly southward into the region. The environment
is characterized by Surface Based CAPE up to 2.5k J/kg and
Bulk Shear (0-6 km) around 35 knots. The highest instability
is near the I-10 corridor, where differential heating could
lead to additional thunderstorms/enhanced rainfall rates.
The other area of concern is further north into GA and SE AL,
where the southward moving cold front will lead to additional
thunderstorms/enhanced rainfall rates. Some of this activity
could be elevated just north of the front by the evening.
Convection could train from west to east along this front, as
it slowly propagates southward. Portions of GA and SE AL are
vulnerable to heavy rainfall after several inches on Tuesday,
and 2-3 inches of additional rainfall today over a short
period of time could lead to renewed flash flooding. This
looks to setup in a narrow corridor and should be localized.
Isolated damaging wind gusts are possible given steep low-
level lapse rates, and any rotating storms would be capable
of hail as well.

Quite a range in temperatures today with the front poised
to move south, from the middle to upper 70s further north
into GA and SE AL, to the mid and upper 80s in the FL Big
Bend.

Some additional overrunning precipitation is likely overnight
in the wake of the frontal passage. Thunder chances diminish
after midnight with a lack of instability and increasing CIN.
Overnight temperatures bottom out in the low-50s to low-60s.

.SHORT TERM [Thursday Through Friday]...

The sagging cold front is forecast to be positioned slightly south
of the Forgotten Coast at the beginning of the period. Some
lingering convection is expected in the boundary's proximity, with
the highest PoPs (~50-55%) in the Big Bend and southwest GA early
Thurs. A slight chance of thunder was also included. Convective
activity looks to taper off from west to east as a drier and cooler
airmass filters in above a stabilizing, yet moist low-level layer
from weak troughing over the region. Model soundings highlight
this setup quite well, which suggests that cool conditions under
overcast skies prevail the remainder of the short-term. About only
a 10-12 degree difference between high and low temperatures are
expected, at upper 60s/low 70s and low 50s-low 60s, respectively.

.LONG TERM [Friday Night Through Wednesday]...

An upper trough moves off the Atlantic coast and gives way to a
low-amplitude ridge building in over the area this weekend. Dry
conditions take over for much of the long-term period, with low-
end rain chances (no greater than 15%) in the forecast early next
week. Global models keep bulk of the synoptic forcing for ascent
north and west of us, while under the influence of surface high
pressure shifting from the Appalachians to near Bermuda.
Persistent easterly flow should allow temperatures and moisture to
gradually rebound. Highs are expected to be in the 80s, while
lows warm from the 50s to 60s.

.MARINE...

The primary marine concern today is the potential for hazardous
boating conditions in the vicinity of showers and thunderstorms,
some of which may be strong. The main threats are strong gusts and
lightning. Cautionary level winds out of the northeast filter in
behind a front passing south of our waters on Thurs and are forecast
to hover around headline criteria through at least Sun despite rain-
free weather heading into the weekend.

.FIRE WEATHER...

A wet pattern persists through today, but begins tapering off
tomorrow afternoon. Moist and cloudy conditions are going to
contribute to forecast mixing heights around 2000 ft or less
(outside of southeast Big Bend) on Thurs. A drier airmass then
arrives into the weekend under northeast winds. There are no fire
concerns outside of low dispersions in portions of the Tri-state
area this afternoon and patchy fog generally along and south of I-10
this morning (some of which may become locally dense).

.HYDROLOGY...

Pockets of heavy rainfall occurred on Monday with up to 3"
in portions of the western FL Panhandle, and isolated 4-6"
amounts east of Bainbridge, west of Sneads, and south of
Blountstown. There is the potential for renewed heavy rain
today as an eastward moving MCS interacts with a southward
moving cold front, especially where this activity trains
from west to east. As mentioned in the near term section,
portions of the region are vulnerable to heavy rainfall,
especially where the higher amounts fell yesterday. Even
2-3 inches of addt'l rainfall today over a short period
of time could lead to renewed flash flooding, which looks
to setup in a narrow corridor and should be localized.
Additional rainfall is possible tonight, which should be
light compared with today, followed by a dry stretch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   86  58  68  58  81 /  80  60  50  10   0
Panama City   82  60  70  59  78 /  40  60  40   0   0
Dothan        77  55  65  52  76 /  70  60  40   0   0
Albany        80  53  65  54  77 / 100  60  50   0   0
Valdosta      85  56  67  57  79 / 100  70  50  10   0
Cross City    89  63  73  61  80 /  10  20  40  10   0
Apalachicola  82  62  72  62  78 /  20  50  40  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...LF
MARINE...IG3
FIRE WEATHER...IG3
HYDROLOGY...LF

In the hours before

Special weather statement, May 12, 10:29 AM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1029 AM EDT Wed May 12 2021

FLZ011-GAZ123-125-126-142>145-155>158-121530-
Jackson FL-Miller GA-Decatur GA-Lee GA-Baker GA-Dougherty GA-
Mitchell GA-Calhoun GA-Seminole GA-Grady GA-Early GA-Thomas GA-
1029 AM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY IN
THE PANHANDLE OF FLORIDA...DECATUR...GRADY...MILLER...DOUGHERTY...
MITCHELL...SOUTHEASTERN LEE...BAKER AND SOUTHEASTERN CALHOUN COUNTIES
IN SOUTHWESTERN GEORGIA...NORTHWESTERN THOMAS COUNTY IN SOUTH CENTRAL
GEORGIA...SEMINOLE AND NORTHEASTERN EARLY COUNTIES IN SOUTHWESTERN
GEORGIA UNTIL 1130 AM EDT/1030 AM CDT/...

At 1029 AM EDT/929 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles south of Arlington
to 8 miles northwest of West Bainbridge to 7 miles west of
Chattahoochee. Movement was northeast at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colquitt, Newton, Albany, Pelham, Putney, Bainbridge, Donalsonville,
Cairo, Camilla, Arlington, Baconton, Ochlocknee, Leary, Whigham, East
Albany, Marine Corps Logistics Base, West Bainbridge, Turner City,
Chattahoochee and Walker.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT/100 PM
CDT/ for Big Bend of and the Panhandle of Florida...and south central
and southwestern Georgia.

LAT...LON 3172 8403 3156 8398 3106 8400 3075 8414
      3070 8457 3071 8486 3066 8489 3063 8510
      3100 8488 3139 8490 3162 8435 3162 8430
      3164 8430 3177 8399
TIME...MOT...LOC 1429Z 243DEG 46KT 3133 8471 3100 8469 3066 8497

25-CAMP
Special weather statement, May 12, 10:37 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1037 AM EDT Wed May 12 2021

FLZ010-012-108-112-121515-
Coastal Bay FL-Inland Bay FL-South Walton FL-Washington FL-
1037 AM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...SOUTHEASTERN
WALTON AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 1115 AM EDT/1015 AM
CDT/...

At 1036 AM EDT/936 AM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Panama City Beach, moving east at
25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Ebro, West Bay, Inlet
Beach, Southport, Seminole Hills, Gulf Resort Beach, Greenhead, Red
Head, Pine Log, Sunnyside, Brannonville, Bunker, Laird, Laguna Beach,
Vicksburg, Hollywood Beach and Riverside.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT/100 PM
CDT/ for the Panhandle of Florida.

LAT...LON 3041 8610 3043 8605 3040 8600 3042 8598
      3043 8599 3044 8596 3044 8590 3047 8589
      3047 8588 3050 8586 3057 8566 3022 8558
      3020 8603 3023 8609 3040 8611
TIME...MOT...LOC 1436Z 255DEG 24KT 3034 8599

25-CAMP
Special weather statement, May 12, 11:37 AM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1137 AM EDT Wed May 12 2021

FLZ012-014-112-114-121630-
Coastal Bay FL-Inland Bay FL-Inland Gulf FL-Coastal Gulf FL-
1137 AM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF AND
SOUTHEASTERN BAY COUNTIES UNTIL 1230 PM EDT/1130 AM CDT/...

At 1136 AM EDT/1036 AM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Panama City, moving east at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Callaway, Mexico Beach, Tyndall Air Force Base, Parker, Overstreet,
Davis Beach, Allanton, Beacon Beach, Wetappo, Beacon Hill and Saint
Joe Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 PM EDT/100 PM
CDT/ for the Panhandle of Florida.

LAT...LON 3012 8584 3016 8526 2986 8530 2989 8549
      3009 8584
TIME...MOT...LOC 1536Z 273DEG 24KT 3003 8577

25-CAMP
Special weather statement, May 12, 12:06 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
1206 PM EDT Wed May 12 2021

FLZ013-026-121645-
Liberty FL-Calhoun FL-
1206 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN COUNTY IN
THE PANHANDLE OF FLORIDA AND CENTRAL LIBERTY COUNTIES IN BIG BEND OF
FLORIDA UNTIL 1245 PM EDT/1145 AM CDT/...

At 1205 PM EDT/1105 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Stonemill Creek, or 11 miles south
of Blountstown, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Orange, Bristol, Telogia, Jewel Fire Tower, Abe Springs, Sharpstown,
Vilas, Hosford, Jensen Place, Central City, Red Hill, Clio,
Marysville, Scotts Ferry, Estiffanulga, Wilma, Frink, Lewis, Woods
and Lowry.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT/100 PM
CDT/ for Big Bend of and the Panhandle of Florida.

LAT...LON 3017 8514 3020 8512 3020 8520 3037 8523
      3044 8471 3042 8471 3042 8468 3039 8468
      3039 8465 3033 8472 3032 8470 3027 8474
      3025 8472 3025 8470 3023 8470 3022 8468
      3015 8467 3015 8514
TIME...MOT...LOC 1605Z 268DEG 28KT 3028 8509

25-CAMP
Local storm report, May 12, 12:14 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1214 PM EDT WED MAY 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     TSTM WND DMG     MOULTRIE                31.18N 83.79W
05/12/2021                   COLQUITT           GA   911 CALL CENTER

            TREE DOWN IN MOULTRIE.

&&

DVD
Local storm report, May 12, 12:46 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1246 PM EDT WED MAY 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     1 SE SYLVESTER          31.52N 83.83W
05/12/2021                   WORTH              GA   911 CALL CENTER

            TREE DOWN ON A POWER LINE NEAR E WELCH ST
            AND MARTIN LUTHER KING JR DR.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:54 PM EDTSpecial Weather StatementTAEJefferson36 min
May 11, 9:30 PM EDTSpecial Weather StatementTAEJefferson, Madison60 min
May 11, 10:58 PM EDTSpecial Weather StatementTAELafayette62 min
May 12, 7:30 AM EDTSpecial Weather StatementTAEWalton60 min
May 12, 7:52 AM EDTSevere Thunderstorm WarningTAEWalton38 min
May 12, 7:58 AM EDTSevere Thunderstorm WarningTAEWalton47 min
May 12, 8:00 AM EDTSpecial Marine WarningTAE60 min
May 12, 8:21 AM EDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington54 min
May 12, 8:45 AM EDTSevere Thunderstorm WarningTAEWalton30 min
May 12, 9:15 AM EDTSpecial Weather StatementTAEHolmes, Jackson, Washington45 min
May 12, 9:48 AM EDTSpecial Weather StatementTAECalhoun, Jackson42 min
May 12, 10:10 AM EDTSpecial Marine WarningTAE65 min
May 12, 10:37 AM EDTSpecial Weather StatementTAEWashington38 min
May 12, 11:12 AM EDTSpecial Marine WarningTAE33 min
May 12, 11:37 AM EDTSpecial Weather StatementTAEBay53 min
May 12, 11:47 AM EDTSpecial Marine WarningTAE58 min
May 12, 12:06 PM EDTSpecial Weather StatementTAELiberty39 min
May 12, 12:27 PM EDTSevere Thunderstorm WarningTAELeon, Liberty, Wakulla48 min
May 12, 1:06 PM EDTSpecial Marine WarningTAE114 min
May 12, 1:18 PM EDTSpecial Weather StatementTAEJefferson42 min
May 12, 1:58 PM EDTSpecial Weather StatementTAEJefferson, Madison47 min
May 12, 2:32 PM EDTSpecial Weather StatementTAEMadison28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.